content top

Can Opium Withdrawal Symptoms Be Fatal?

Can Opium Withdrawal Symptoms Be Fatal?Opium is any drug of the opiate family, which also includes such substances such as heroin and morphine. It also has the potential to be highly addictive for a user. Addiction builds as tolerance toward the drug grows, and the user takes increasingly larger amounts of opium to get a fix. One of the primary reasons that many drug users do not seek recovery is because of withdrawal symptoms. They begin after ending drug use: a user experiences difficult and sometimes degrading symptoms as her body adjusts to not having the drug in her system.

Withdrawal symptoms are not fatal. However, to the recovering addict these symptoms can seem even worse than the consequences of continued drug abuse. This can lead to other complications that can eventually prove fatal.

Opium Withdrawal Symptoms

Opium withdrawal symptoms are very concerning and could possibly deter many from ending their opium use. Among those symptoms are the following issues:

  • Severe agitation and anxiety
  • Body aches
  • Wet, red and teary eyes
  • Difficulty sleeping
  • Runny nose
  • Frequent yawning
  • Profuse sweating

Unfortunately, the effects of ending opium use do not end there, and after several days any of these additional symptoms may develop:

  • Painful abdominal cramps
  • Severe nausea
  • Diarrhea
  • Vomiting
  • Goose bumps
  • Chills and shivers
  • Dilated pupils

Of course, the risk with all of these symptoms is that they may be so acute that they lead a user right back to the drug to end the symptoms. However, it is important to keep in mind that each of these discomforts is nothing more than the body’s reaction to returning to normalcy. While potentially very painful, these are necessary measures for health to return.

Opium Withdrawals and Death

The greatest risk with opium withdrawal does involve death, albeit not in direct relation to the withdrawal symptoms; as stated earlier, opium withdrawal symptoms do not cause death. However, opium overdose can potentially cause death, and is far more likely if someone relapses while trying to detox. The body is already adjusting to being without the drug, so a regular dose will have a far greater effect than it did earlier. If a user takes the same dosage he did before beginning recovery, his body might not be able to handle the drug in the same way it did before. As a result, overdose is highly likely and can lead to death.

In addition, addicts often leave themselves dehydrated during the recovery process, leaving their body vulnerable to possibly fatal electrolyte disturbances. Abusers might also allow their bodies to get into an increasingly poor state of health during the process, making them more prone to complications like infections.

Help with Opium Detox

Opium addiction is not something to handle without professional assistance. If you or someone you love needs help ending opium use, call our toll-free, 24 hour helpline. Our addiction counselors can answer your questions, listen to your concerns and provide helpful and friendly advice in a non-judgmental environment.